cookiemonster

My Forum Comments

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • in reply to: Concerta trouble, 4 days in so far #129771
    cookiemonster
    Participant

    Thanks for the replies. Yes, he is having breakfast just before taking it, normally 2% fruit flavoured greek yogurt and part of a muffin. I really don’t think he’s faking this at all, because he’s also complaining of feeling nauseous/dizzy at home, where he has nothing to gain by saying so. He’s even feeling this unpleasant side effects in the evening, LONG after having taken it. At this point it’s now been 5 consecutive days and I’m very tempted to throw in the towel on this one. Just wondered what the chances are that things would improve after this long?? If side effects were going to subside somewhat, wouldn’t they have done so already by day 5?

    in reply to: Methylphenidate and acid reflux #101575
    cookiemonster
    Participant

    I see now that antacids also will affect the way the body absorbs the methylphenidate, so I guess I can’t really give those without doctor’s advice, and he seems to be against it already… but there has to be something that can be done, right?

    in reply to: Medication side effects #99986
    cookiemonster
    Participant

    Another update! I thought the queasiness was gone but then heard from the teacher that he’s still complaining about feeling like he’s going to be sick 3 days out of 5. BUT in talking more with our son we realized that he’s actually tasting/feeling stomach acid in his throat, and assuming THAT means he’s going to be sick. I don’t think he’s feeling actual queasiness at school, he just doesn’t understand the difference. So it may actually be more of a reflux problem? And he’s feeling perfectly fine at home on med on the weekends. I know because I ask him periodically throughout the day on the weekend how he’s feeling, and he says “great”. He’s in good spirits, doesn’t appear to be feeling ill at all. Then at school he complains about this. So weird that he’s only noticing this at school. I know for sure he’s not trying to be sent home because he’s never been sent home for this before. (Only for obvious things like fever or vomiting which are very very rare for him). I’m going to check with doc obviously, not sure what he might suggest. I’m afraid he’ll suggest diet changes but my son is WAY too stubborn to change his diet at all! (Sensory issues plus maybe a little ODD)

    in reply to: Medication side effects #99447
    cookiemonster
    Participant

    Thanks! He hasn’t even tasted the Boost, he refuses it, almost in tears, because he’s afraid he might like it too much and then never be able to drink regular milk again. He’s ridiculous, I know 🙂 He does like protein bars too.

    in reply to: Medication side effects #99438
    cookiemonster
    Participant

    Just an update to say that the queasiness seems to have gone away, or at least it’s not every day. We’re still monitoring to figure this out. This weekend he was on meds and he felt fine. But he’s eating VERY little during the day, and not sleeping nearly enough. Hope these side effects will improve with a little more time as well. I try to give him a “Boost” drink sometimes but he *always* refuses it. But eating has always been a big challenge with him, even before meds. I’m starting to wonder if the reason he was mentioning queasiness at the end of last school year may have been related to coming back onto meds after being off them each weekend, not sure. I don’t know if he was feeling sicker on Mondays, or not. Obviously I don’t want him to feel unwell. But at the same time I know for sure this med makes a huge positive difference for his adhd symptoms. Thanks so much for all the comments, feel free to leave more of them!

    in reply to: Medication side effects #99053
    cookiemonster
    Participant

    Thank you! Do you agree with the previous comment that it’s better not to take med breaks on weekends? We’ve always done weekend breaks, to let him eat more, and because the med doesn’t seem necessary on weekends.

    I had thought the same, that we might have the right med “family” since it was SO effective for his symptoms, but maybe another in this family might be better for side effects. But the Dr said I was “talking in circles” and said that wouldn’t make sense at all, that if biphentin side effects aren’t acceptable then we should stay away from methylphenidate altogether. I should add that I’m in Canada so I’m not sure how many other options there are here, in that family. Anyway, the queasiness isn’t persistent as you said, it seems to be brief (30 mins ish?) but daily. I’m still hoping it will resolve over time but based on last spring there’s a good chance it won’t completely disappear. I do wonder though if I need to find a Dr who specializes in ADHD treatment specifically, rather than a pediatrician. Our pediatrician says he has 20 years of experience treating kids with ADHD. Is it really possible for everyone to find an ADHD drug that has no side effects? This one also causes suppressed appetite and trouble sleeping but those ones seem a little more manageable than queasiness. We use melatonin to help with sleep, and he can eat more on weekends.

    in reply to: Medication side effects #99015
    cookiemonster
    Participant

    Thanks very much for the comments. My son only just *yesterday* realized that his meds could possibly be causing the queasiness. Hopefully he won’t start refusing them now… he didn’t refuse today. Before that he had no idea, because there’s a 1-1.5 hour delay between pill and queasiness. So I really don’t think he’s faking it or exaggerating to convince me to stop his meds. I asked him how severe the queasiness has been, if it’s terrible or if it’s sort of ok… he said it’s sort of ok. But it still concerns me.

    We had been giving him weekends and summer off med to give him a break from the suppressed appetite, to hopefully allow him to eat extra and catch up with growth. And we honestly didn’t mind if he was off med during those times because he didn’t need to be learning or sitting at a desk, he was free to do what he wanted really. But maybe you’re right that during the school year he may have noticed more side effects on Mondays, it’s so hard to know when he doesn’t seem able to give me reliable information himself (his memory is pretty bad) and my only other source of info for his school day is his teacher. I wish he could just tell me exactly how the drug makes him feel (both mentally and physically) but I think that will be easier for him to do as he gets older.

    How do you know whether a side effect is “good enough”, or whether you should try a different drug? I’d love to find one that has no side effects but I realize that’s probably not going to be realistic, and each drug trial does take some time to figure out.

    I was thinking of keeping him on 10mg (which is not enough to offer any benefit in terms of adhd symptoms) for 1-2 weeks to see if the queasiness settles out, before increasing the dose to 15 then 20. I assume the queasiness would only get worse with the higher doses. But it’s hard to know.

Viewing 7 posts - 1 through 7 (of 7 total)